Alert archive / California / River Flood Warnings in 2025

River Flood Warning 7, NWS Eureka, CA

December 21, 2025Humboldt County, California

NWS Eureka, CA issued this river flood warning at Dec 21, 2025, 9:05 AM PST for Humboldt County, California. It took effect at Dec 21, 2025, 2:00 PM PST. It was in force for 13 hr.

The area

The outline as issued.

The facts

Issued
Dec 21, 2025, 9:05 AM PST (17:05 UTC)
In effect from
Dec 21, 2025, 2:00 PM PST
Expired
Dec 22, 2025, 2:58 AM PST
In force
13 hr
Issued by
NWS Eureka, CA
Area
Storm-based polygon
Flood severity
Minor

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 48 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mad River near Arcata (ARCC1). The gauge peaked at 24.69 ft at Dec 21, 2025, 4:00 PM PST.

actionminormoderate1015202512/2112/2212/23
Action stage
15 ft
Minor stage
22 ft
Moderate stage
24 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 11481000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

278 
WGUS46 KEKA 211705
FLWEKA

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Eureka CA
905 AM PST Sun Dec 21 2025

...The National Weather Service in Eureka has issued a Flood Warning
for the following rivers in California...

  Mad River near Arcata affecting Humboldt County.

For the Mad River...including Arcata...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Motorists should not attempt to drive around barricades or drive cars
through flooded areas.

Stay tuned to further developments by listening to your local radio,
television, or NOAA Weather Radio for further information.

Additional information is available at weather.gov/eka.

The next statement will be issued this evening at 800 PM PST.

&&

CAC023-220400-
/O.NEW.KEKA.FL.W.0007.251221T2200Z-251222T0400Z/
/ARCC1.1.ER.251221T2242Z.251222T0000Z.251222T0204Z.NO/
905 AM PST Sun Dec 21 2025

...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON TO THIS EVENING...
...REPLACES RIVER FLOOD WATCH...

* WHAT...Minor flooding is forecast.

* WHERE...Mad River near Arcata.

* WHEN...From this afternoon to this evening.

* IMPACTS...At 22.0 feet, Significant flooding of portions of Mad
  River Beach Road. Water may flow across roads to Tyee City. Flood
  impacts will be aggravated by high tides and strong, onshore winds.
  At 23.0 feet, Significant flooding of portions of Mad River Beach
  Road and adjacent farmlands is likely. May cause water to flow
  across roads to Tyee City. High tides and strong, onshore winds
  will aggravate flood impacts.

* ADDITIONAL DETAILS...
  - At 8:45 AM PST Sunday the stage was 14.8 feet.
  - Bankfull stage is 22.0 feet.
  - Forecast...The river will rise above flood stage this afternoon
    to 22.7 feet late this afternoon. It will then fall below flood
    stage this evening to 14.1 feet early tomorrow afternoon. It will
    rise to 14.8 feet tomorrow afternoon. It will then fall to 13.3
    feet early Tuesday afternoon. It will then rise again but remain
    below flood stage.
  - Flood stage is 22.0 feet.
  - Flood History...This crest compares to a previous crest of 22.7
    feet on 12/02/2012.
  - http://www.weather.gov/safety/flood


&&


         Fld   Observed        Forecasts (9 am PST)
Location Stg   Stg   Day/Time  Mon   Tue   Wed

Mad River
Arcata   22.0  14.8  Sun 8 am  14.4  13.4  16.3



&&

LAT...LON 4086 12407 4088 12415 4095 12413 4096 12405


$$

ZVS
3 follow-up statements
205 
WGUS46 KEKA 212211
FLWEKA

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Eureka CA
211 PM PST Sun Dec 21 2025

...Forecast flooding changed from Minor to Moderate severity and
increased in duration for the following rivers in California...

  Mad River near Arcata affecting Humboldt County.

For the Mad River...including Arcata...Moderate flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Motorists should not attempt to drive around barricades or drive cars
through flooded areas.

Stay tuned to further developments by listening to your local radio,
television, or NOAA Weather Radio for further information.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Additional information is available at weather.gov/eka.

The next statement will be issued late tonight at 130 AM PST.

&&

CAC023-220930-
/O.EXT.KEKA.FL.W.0007.000000T0000Z-251222T0922Z/
/ARCC1.2.ER.251221T2056Z.251222T0000Z.251222T0322Z.NO/
211 PM PST Sun Dec 21 2025

...FLOOD WARNING NOW IN EFFECT UNTIL LATE TONIGHT...

* WHAT...Minor flooding is occurring and moderate flooding is
  forecast.

* WHERE...Mad River near Arcata.

* WHEN...Until late tonight.

* IMPACTS...At 23.0 feet, Significant flooding of portions of Mad
  River Beach Road and adjacent farmlands is likely. May cause water
  to flow across roads to Tyee City. High tides and strong, onshore
  winds will aggravate flood impacts. At 24.0 feet, Extensive
  flooding along Mad River Beach Road and adjacent farmlands. Some
  homes along the river could be threatened. Flooding of roads to
  Tyee City. High tides and strong onshore winds will enhance flood
  impacts.

* ADDITIONAL DETAILS...
  - At 2:00 PM PST Sunday the stage was 23.9 feet.
  - Bankfull stage is 22.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours ending
    at 2:00 PM PST Sunday was 23.9 feet.
  - Forecast...The river will rise to 25.0 feet late this afternoon.
    It will then fall below flood stage this evening to 13.9 feet
    early tomorrow afternoon. It will rise to 14.5 feet tomorrow
    evening. It will then fall to 13.1 feet early Tuesday afternoon.
    It will rise to 16.1 feet late Wednesday morning. It will then
    fall again and remain below flood stage.
  - Flood stage is 22.0 feet.
  - Flood History...This crest compares to a previous crest of 24.9
    feet on 02/08/1960.
  - http://www.weather.gov/safety/flood


&&


         Fld   Observed        Forecasts (2 pm PST)
Location Stg   Stg   Day/Time  Mon   Tue   Wed

Mad River
Arcata   22.0  23.9  Sun 2 pm  13.9  13.1  15.7



&&

LAT...LON 4086 12407 4088 12415 4095 12413 4096 12405


$$

ZVS
284 
WGUS86 KEKA 220511
FLSEKA

Flood Statement
National Weather Service Eureka CA
911 PM PST Sun Dec 21 2025

...The Flood Warning is extended for the following rivers in
California...

  Mad River near Arcata affecting Humboldt County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive cars
through flooded areas.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.

Additional information is available at weather.gov/eka.

The next statement will be issued late tonight at 300 AM PST.

&&

CAC023-221100-
/O.EXT.KEKA.FL.W.0007.000000T0000Z-251222T1058Z/
/ARCC1.1.ER.251221T2056Z.251222T0030Z.251222T0458Z.NO/
911 PM PST Sun Dec 21 2025

...FLOOD WARNING NOW IN EFFECT UNTIL LATE TONIGHT...

* WHAT...Minor flooding is occurring.

* WHERE...Mad River near Arcata.

* WHEN...Until late tonight.

* IMPACTS...At 23.0 feet, Significant flooding of portions of Mad
  River Beach Road and adjacent farmlands is likely. May cause water
  to flow across roads to Tyee City. High tides and strong, onshore
  winds will aggravate flood impacts.

* ADDITIONAL DETAILS...
  - At 8:45 PM PST Sunday the stage was 22.7 feet.
  - Bankfull stage is 22.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours ending
    at 8:45 PM PST Sunday was 24.8 feet.
  - Forecast...The river will fall below flood stage late tonight and
    to 13.9 feet late tomorrow morning. It will then rise to 14.7
    feet tomorrow evening. It will fall to 13.1 feet early Tuesday
    afternoon. It will then rise to 16.7 feet late Wednesday morning.
    It will fall again and remain below flood stage.
  - Flood stage is 22.0 feet.
  - Flood History...This crest compares to a previous crest of 22.7
    feet on 12/02/2012.
  - http://www.weather.gov/safety/flood


&&


         Fld   Observed        Forecasts (9 pm PST)
Location Stg   Stg   Day/Time  Mon   Tue   Wed

Mad River
Arcata   22.0  22.7  Sun 8 pm  14.4  14.0  15.5



&&

LAT...LON 4086 12407 4088 12415 4095 12413 4096 12405


$$

MKK
211 
WGUS86 KEKA 221106
FLSEKA

Flood Statement
National Weather Service Eureka CA
306 AM PST Mon Dec 22 2025

...The Flood Warning is expired for the following rivers in
California...

  Mad River near Arcata affecting Humboldt County.

CAC023-221215-
/O.EXP.KEKA.FL.W.0007.000000T0000Z-251222T1058Z/
/ARCC1.1.ER.251221T2056Z.251222T0030Z.251222T0458Z.NO/
306 AM PST Mon Dec 22 2025

...FLOOD WARNING HAS EXPIRED...

The Flood Warning has expired for the Mad River near Arcata.

* ADDITIONAL DETAILS...
  - At 2:45 AM PST Monday the stage was 20.4 feet.
  - Bankfull stage is 22.0 feet.
  - Forecast...The river will fall to 13.9 feet late this morning. It
    will then rise to 14.7 feet this evening. It will fall to 13.1
    feet early tomorrow afternoon. It will then rise to 16.7 feet
    late Wednesday morning. It will fall again and remain below flood
    stage.
  - http://www.weather.gov/safety/flood


&&


         Fld   Observed        Forecasts (3 am PST)
Location Stg   Stg   Day/Time  Tue   Wed   Thu

Mad River
Arcata   22.0  20.4  Mon 2 am  13.8  15.5  15.4



&&

LAT...LON 4086 12407 4088 12415 4095 12413 4096 12405


$$

MKK

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this river flood warning went out at Dec 21, 12:42 AM PST, 8 hours 23 minutes earlier.

Area forecast discussion, Dec 21, 12:42 AM PST, 8 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
1242 AM PST Sun Dec 21 2025

.SYNOPSIS...Heavy rain is expected to continue Sunday for much of
the area. A short break in the heavier rain is expected Monday,
although occasional light showers may continue. Minor flooding
and river flooding impacts are possible this afternoon and again
by the middle of the week. Strong winds and lower snow levels
possible mid to late this week.

&&

.DISCUSSION...An area of low pressure is approaching the area
from the southwest and deepening to around 1003 mb. This is
expected to move onto the Humbodlt or Del Norte county coast this
morning. This is also expected to bring heavy rain with it and
this is now farther north than previously expected. The ensemble
plumes for IVT have come into better agreement. In the north the
ensembles are showing a sharp peak close to 750 kg/m/s while
farther south they are showing nearly 12 hours of the plume close
to 700 kg/m/s. The flood watches remain on track. Northern Trinity
and Del Norte county will need to be monitored and possibly expand
the flood watch into those areas. Most areas are expected to 3 to
5 inches in the next 18 hours. For more details see the hydrology
section. The low is expected to bring gusty wind to the area this
morning. Gusts to 45 to 55 mph are possible on the higher ridges
of Humboldt, Mendocino and Lake counties. Confidence is low on the
exact location and speeds of this low. A brief break in the
weather is expected on Monday. There will likely still be clouds
and some showers around through the day, but overall it will be
quieter weather.

The next weather system is expected to move into the area at some
point between Tuesday evening and Wednesday afternoon. Most
models are showing a strong low approaching the coast, but they
vary in timing by 18 hours. There is certainly the potential for
some strong winds to move onshore, but confidence is very low on
the strength and the timing. A high end look (90th percentile)
from the NBM shows 24 hour peak gusts of 45 to 80 mph. The highest
values are on the ridges, but even the valley may see gusty
winds. This forecast will continue to evolve as it gets closer.

Not surprisingly there is also high uncertainty in the rain and
snow forecast. The GFS solution with the low well off the coast
lowers snow levels to around 4,000 feet. This is a reasonable
first guess, but the a small shift in the low could bring colder
or warmer temperatures. The NBM shows the potential for 4 to 8
inches on the hwy passes of 299, but this is a fairly low
probability solution. The most likely impacts are expected to on
Hwy 3 at Scott mountain summit. Overall the rainfall looks lighter
with this system. IVT values are generally under 500 kg/m/s and
focused on the southern portion of the area. But again confidence
remains very low on this forecast. The GFS solution has the low
slowly moving north off the coast and stalling out. Then it
gradually fills but keeps the weather unsettled. Friday and
Saturday the models are starting to the show the rain diminishing.
MKK

&&

.AVIATION...(06z TAFs)...Rain continues after the heaviest of
periods and passage of moisture plumes to the area. Sunday will
continue with less intensity but steady. Wind and subsequently low
level wind shear will complicate flight conditions for KACV and
KUKI. With the quick onset of high winds from the south, KUKI will
see shear around 05-07z, lasting into the early evening with winds
out of the south around 40-45kts at 2000ft. Flight categories will
toggle back and forth from MVFR to IFR as periods of rain and lower
visibility keep conditions variable. Most of the rain and gusty
winds will be south of the 41 latitude as the AR aims from the
southwest. /EYS

&&

.MARINE...A fast moving and deepening low moving along the more
zonal flow aloft is bringing strong winds to the southern waters.
Gales have been hoisted for the southern waters to highlight the
hazardous situation. Small craft advisories will follow the Gales
after the expected easing of the winds, Sunday at 21z. Showers
are expected through Sunday with a swell diminishing from the
northwest around 7- 8FT at 11 seconds.

Monday, another storm system is expected to move north of the area.
This will bring moderate to strong southerly winds north of Cape
Mendocino, while generally light to moderate breezes across the
southern waters. Monday night into Tuesday, winds are expected to
weaken. A larger mid-period westerly swell around 9-11 feet at 12-13
seconds arrives Monday night into Tuesday.

The next storm system likely to bring gales on Wednesday through
Thursday. There is a 75-85% chance for wind gusts exceeding 34 kts
south of Cape Mendocino on Wednesday and Thursday, while chances
increase to 70% across the northern outer waters on Thursday. A
larger mid-period south-southwest swell build across the waters on
Thursday. /ZVS /EYS

&&

.HYDROLOGY...Additional rain continuing through Sunday has the
potential to bring minor flooding impacts. The heaviest rain have
shifted northward. Heavy rain is now expected across Humboldt
county in addition to areas farther south and east. This will
again pose a threat for quick rises in streams and creeks along
with rock and mudslides. Risk for rock and mudslides will again
increase and could impact travel on area highways. At this time,
only the Russian River at Hopland is forecast to exceed flood
stage, and is expected to peak Sunday afternoon. The Eel is
forecast to hit monitor stage Sunday night, but remain well below
flood stage. While no other rivers are forecast to reach flood
stage, heavy rain focused on the Eel, Navarro, and Mad, river
basins could support some or all of these basins to run higher
than forecast.

The next weather system on Tuesday and Wednesday will have a higher
potential for main stem rivers to reach flood stage. The Russian
River at Hopland has a 55 percent chance of exceeding flood stage
Tuesday night. The Navarro River has a 40 percent chance. The Eel
River has a 30 percent chance of reaching flood stage on Wednesday.
These mid-week systems have a particularly high level of uncertainty
in the location and amounts of rainfall so these river levels will
need to be watched.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Flood Watch from 1 AM PST Sunday through Sunday evening for
     CAZ103>106.

     Wind Advisory until 10 AM PST Sunday for CAZ104-106-109>111-
     113.

     Flood Watch through late Sunday night for CAZ108.

     Flood Watch through Monday morning for CAZ109>115.

     Wind Advisory until noon PST Sunday for CAZ114-115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning until 1 PM PST Sunday for PZZ455-475.

     Small Craft Advisory from 1 PM to 9 PM PST Sunday for
     PZZ455-475.

&&

NOTE: The full forecast discussion is now regularly issued between
10 am/pm and 1 pm/am. Additional updates will be issued as needed.

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

In the hours before

Local storm report, Dec 21, 8:19 AM PST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
819 AM PST Sun Dec 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 AM     Flood            2 SW McKinleyville      40.92N 124.13W
12/21/2025                   Humboldt           CA   Emergency Mngr

            Flooding reported near Tyee City.

&&
Local storm report, Dec 21, 8:20 AM PST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
820 AM PST Sun Dec 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 AM     Flood            4 NE Freshwater         40.81N 124.02W
12/21/2025                   Humboldt           CA   Law Enforcement

            Flooding reported near Jacoby Creek Rd /
            Eric Ln.

&&
Local storm report, Dec 21, 8:32 AM PST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
832 AM PST Sun Dec 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     Flood            Fieldbrook              40.97N 124.04W
12/21/2025                   Humboldt           CA   Law Enforcement

            Roadway flooding reported near Fieldbrook Rd
            / Rock Pit Rd.

&&
Local storm report, Dec 21, 8:34 AM PST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
834 AM PST Sun Dec 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     Flood            2 SSE Arcata            40.84N 124.07W
12/21/2025                   Humboldt           CA   Law Enforcement

            Flooding reported on Old Arcata Rd near
            Bayside.

&&
Local storm report, Dec 21, 8:49 AM PST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
849 AM PST Sun Dec 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     Non-Tstm Wnd Dmg 10 W Comptche           39.27N 123.79W
12/21/2025                   Mendocino          CA   Law Enforcement

            Tree down in SB lane of Highway 1.

&&
Local storm report, Dec 21, 9:00 AM PST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
900 AM PST Sun Dec 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Landslide        8 WNW Willow Creek      40.91N 123.83W
12/21/2025                   Humboldt           CA   Law Enforcement

            Landslide reported in both lanes of Highway
            299.

&&

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 7:55 PM PSTWind AdvisoryEKAHumboldt, Lake, Mendocino18 hr
Dec 20, 7:58 PM PSTGale WarningEKA17 hr
Dec 21, 12:21 AM PSTRiver Flood WatchEKAMendocino9 hr
Dec 21, 2:29 AM PSTAreal Flood AdvisoryEKAHumboldt, Mendocino, Trinity4 hr
Dec 21, 4:13 AM PSTAreal Flood AdvisoryEKAHumboldt, Trinity6 hr
Dec 21, 5:53 AM PSTSmall Craft AdvisoryEKA4 hr
Dec 21, 6:10 AM PSTAreal Flood WarningEKAHumboldt17 hr
Dec 21, 6:34 AM PSTRiver Flood WatchEKAHumboldt2 hr
Dec 21, 6:43 AM PSTAreal Flood AdvisoryEKADel Norte, Humboldt, Mendocino, Trinity4 hr
Dec 21, 8:52 AM PSTRiver Flood WarningEKAMendocino26 hr
Dec 21, 9:02 AM PSTRiver Flood WarningEKAHumboldt32 hr
Dec 21, 10:01 AM PSTSmall Craft AdvisoryEKA119 min
Dec 21, 10:37 AM PSTAreal Flood WarningEKAHumboldt, Trinity15 hr
Dec 21, 10:51 AM PSTFlash Flood WarningEKAHumboldt, Trinity62 min
Dec 21, 11:05 AM PSTAreal Flood WarningEKALake, Mendocino9 hr
Dec 21, 11:07 AM PSTAreal Flood AdvisoryEKALake5 hr
Dec 21, 12:03 PM PSTAreal Flood WarningEKAHumboldt, Trinity7 hr
Dec 21, 2:25 PM PSTRiver Flood WarningEKAHumboldt6 hr
Dec 21, 3:50 PM PSTAreal Flood WarningEKALake7 hr

Nearby

River Flood Warnings in California, 2025Every river flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.